Alert archive / Michigan / Small Craft Advisories in 2020
Small Craft Advisory 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Jan 6, 2020, 4:38 AM EST. It took effect at Jan 6, 2020, 5:00 AM EST. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2020, 4:38 AM EST (09:38 UTC)
- In effect from
- Jan 6, 2020, 5:00 AM EST
- Expired
- Jan 7, 2020, 3:31 PM EST
- In force
- 35 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
158 WHUS73 KGRR 060938 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 438 AM EST Mon Jan 6 2020 LMZ844>849-062100- /O.EXP.KGRR.GL.W.0001.000000T0000Z-200106T1000Z/ /O.NEW.KGRR.SC.Y.0002.200106T1000Z-200107T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 438 AM EST Mon Jan 6 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY... ...GALE WARNING WILL EXPIRE AT 5 AM EST EARLY THIS MORNING... * WHAT...West winds 10 to 20 knots with gusts up to 25 knots and waves 6 to 9 feet expected. * WHERE...St Joseph to Manistee. * WHEN...Until 1 PM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ CAS
6 follow-up statements
715 WHUS73 KGRR 061526 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1026 AM EST Mon Jan 6 2020 LMZ844>849-062330- /O.CON.KGRR.SC.Y.0002.000000T0000Z-200107T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1026 AM EST Mon Jan 6 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY... * WHAT...West winds 10 to 20 knots with gusts up to 25 knots and waves 4 to 9 feet expected. * WHERE...St Joseph to Manistee. * WHEN...Until 1 PM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
517 WHUS73 KGRR 062031 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 331 PM EST Mon Jan 6 2020 LMZ844>849-070445- /O.CON.KGRR.SC.Y.0002.000000T0000Z-200107T1800Z/ /O.NEW.KGRR.GL.A.0002.200107T1800Z-200108T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 331 PM EST Mon Jan 6 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...For the Small Craft Advisory, southwest winds 10 to 20 knots with gusts up to 25 knots and waves 3 to 6 feet. For the Gale Watch, northwest winds 15 to 25 knots with gusts up to 40 knots and waves 6 to 9 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 1 PM EST Tuesday. For the Gale Watch, from Tuesday afternoon through late Tuesday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
023 WHUS73 KGRR 070353 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1053 PM EST Mon Jan 6 2020 LMZ844>849-071200- /O.CON.KGRR.SC.Y.0002.000000T0000Z-200107T1800Z/ /O.CON.KGRR.GL.A.0002.200107T1800Z-200108T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1053 PM EST Mon Jan 6 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST TUESDAY... ...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * WHAT...For the Small Craft Advisory, southwest winds 15 to 25 knots and waves 3 to 6 feet. For the Gale Watch, northwest winds 35 knots with gusts up to 40 knots and waves 7 to 10 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 1 PM EST Tuesday. For the Gale Watch, from Tuesday afternoon through late Tuesday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The strongest winds are expected to be Tuesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ wdm
221 WHUS73 KGRR 070900 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 400 AM EST Tue Jan 7 2020 LMZ844>849-071700- /O.EXT.KGRR.SC.Y.0002.000000T0000Z-200107T2100Z/ /O.UPG.KGRR.GL.A.0002.200107T1800Z-200108T1000Z/ /O.NEW.KGRR.GL.W.0002.200107T2100Z-200108T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 400 AM EST Tue Jan 7 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST WEDNESDAY... * WHAT...For the Gale Warning, west winds 20 to 25 knots with gusts up to 35 knots and waves 6 to 10 feet expected. For the Small Craft Advisory, west winds 10 to 20 knots with gusts up to 30 knots and waves 3 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 4 PM this afternoon to 1 AM EST Wednesday. For the Small Craft Advisory, until 4 PM EST this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The strongest winds will be this evening with the passage of an Arctic cold front. Freezing spray will develop behind the front tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
433 WHUS73 KGRR 071552 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1052 AM EST Tue Jan 7 2020 LMZ844>849-080000- /O.CON.KGRR.SC.Y.0002.000000T0000Z-200107T2100Z/ /O.CON.KGRR.GL.W.0002.200107T2100Z-200108T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1052 AM EST Tue Jan 7 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST WEDNESDAY... * WHAT...For the Gale Warning, west winds 20 to 25 knots with gusts up to 35 knots and waves 6 to 10 feet expected. For the Small Craft Advisory, west winds 10 to 20 knots with gusts up to 30 knots and waves 3 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 4 PM this afternoon to 1 AM EST Wednesday. For the Small Craft Advisory, until 4 PM EST this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The strongest winds will be this evening with the passage of an Arctic cold front. Freezing spray will develop behind the front tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
877 WHUS73 KGRR 072031 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 331 PM EST Tue Jan 7 2020 LMZ844>849-080445- /O.CAN.KGRR.SC.Y.0002.000000T0000Z-200107T2100Z/ /O.CON.KGRR.GL.W.0002.200107T2100Z-200108T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 331 PM EST Tue Jan 7 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...West gales to 35 knots and waves 6 to 10 feet expected. * WHERE...St Joseph to Manistee. * WHEN...Until 1 AM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The strongest winds will be this evening with the passage of an Arctic cold front. Freezing spray will develop behind the front tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 6, 3:29 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 6, 3:29 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 AM EST Mon Jan 6 2020
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 329 AM EST Mon Jan 6 2020
- Snow showers Tuesday into Wednesday morning
- Mild with rain on Thursday into Friday
- Chance of heavy precipitation over the weekend
&&
.DISCUSSION...(Today through next Sunday)
Issued at 329 AM EST Mon Jan 6 2020
-- Snow showers Tuesday into Wednesday morning --
Similar to what happened on Sunday, we may see a couple-hour
burst of moderate snow as the DGZ saturates with lift on Tuesday.
Surface temperatures may be marginally too warm for travel
impacts, however. A quick shot of polar air within the upper-level
trough Tuesday night will support lake-effect snow showers. While
over-lake instability and inversion heights above the DGZ will
promote snow showers, there is some question in the guidance
regarding the moisture depth and broad-scale lift in the DGZ,
which would tend to limit the precipitation rates. Gusty winds and
at least some periods of lift would tend to spread snow showers
far inland. Quite possible that much of the area will wake up to a
thin blanket of snow Wednesday morning, with some slick roads.
Typical of lake effect, could be some locations which overperform
snow totals while nearby locations underperform.
-- Mild with rain on Thursday into Friday --
Large-scale setup toward the end of the week features colder-
than-normal in the northern Plains and warmer-than-normal in the
southeast US. So, a SW-NE baroclinic zone and resultant energetic
upper-tropospheric jet, with a progressive hemispheric Rossby wave
pattern, will favor active weather in the region. There is good
agreement in the ensembles for temperatures at least in the 40s
from Thursday afternoon into part of Friday, along with 0.25 to
0.75 inches of rain.
-- Chance of heavy precipitation over the weekend --
From Friday night into Saturday morning, there is a more
significant spread in possibilities for temperatures and also
weather. We can confidently say that temperatures will trend
cooler during the weekend, but all other details of the forecast
are low confidence. This will depend on the evolution and track of
a potential storm system in the Ohio valley. Some solutions,
including the 00Z GFS and Euro, are showing multiple inches of
precipitation falling in Indiana and Ohio, possibly encroaching on
southern Michigan. Other solutions are dry for southern Michigan.
Depending on the temperatures and placement of the precip swath,
heavy snow is a possibility over the weekend but is not yet the
most likely outcome.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1225 AM EST Mon Jan 6 2020
MVFR ceilings variable toward VFR will continue through the early
morning hours, then clear skies are expected for the rest of the
day. Gusty west winds prevail through much of the day, decreasing
and shifting southwest after sunset.
&&
.MARINE...
Issued at 329 AM EST Mon Jan 6 2020
Gales are subsiding this morning, but conditions hazardous to
small craft will continue through much of the day. Gales are again
possible Tuesday night, along with 6-10 ft waves which could
cause some dune erosion. The wind-driven increase in water levels
along the shore may be similar to what just occurred this morning,
which was about a half-foot lower than the Dec 30 storm, and
really only a few inches above the average levels over the past
month, so lakeshore flooding should be relatively minor / not
unusual compared to the recent benchmarks set over the past few
months.
&&
.HYDROLOGY...
Issued at 304 PM EST Sun Jan 5 2020
Two river flood warnings are left at Comstock Park and Robinson
Twp on the Grand River. Rivers will continue receding across the
region. That is the good news. The bad news is we have additional
precipitation that will be going back into the river basins
beginning Thursday which should not be enough to raise rivers but
could slow the descents. If models trend more aggressively with
weekend precipitation then we could face rising rivers once again,
possibly above bankfull or worse.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory until 1 PM EST this afternoon for
MIZ037-043-050-056-064-071.
LM...Gale Warning until 5 AM EST early this morning for LMZ844>849.
&&
SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...CAS
HYDROLOGY...Hoving
MARINE...CASHazardous weather outlook, Jan 6, 3:49 AM EST, 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 349 AM EST Mon Jan 6 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 349 AM EST Mon Jan 6 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Slick roads are possible Wednesday morning due to snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-070900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 349 AM EST Mon Jan 6 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to small craft today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gales are possible Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CAS
In the hours before
Local storm report, Jan 5, 11:11 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1111 PM EST SUN JAN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM NON-TSTM WND GST 4 WNW ROOSEVELT PARK 43.22N 86.35W
01/05/2020 M46 MPH LMZ847 MI MESONET
MESONET STATION XMSK MUSKEGON NORTH
BREAKWATER LIGHT.
0715 PM NON-TSTM WND GST 1 ENE NORTON SHORES 43.17N 86.23W
01/05/2020 M46 MPH MUSKEGON MI ASOS
ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
1036 PM NON-TSTM WND GST 2 NNW SAUGATUCK 42.68N 86.22W
01/05/2020 M44 MPH LMZ845 MI MESONET
MESONET STATION XSTK SAUGATUCK PIER.
1046 PM NON-TSTM WND GST 5 SW WHITEHALL 43.37N 86.42W
01/05/2020 M41 MPH MUSKEGON MI MESONET
MESONET STATION DW2963 WHITEHALL.
1038 PM NON-TSTM WND GST 2 S HOLLAND 42.75N 86.10W
01/05/2020 M41 MPH ALLEGAN MI ASOS
ASOS STATION KBIV W MICH REGIONAL ARPT.
1010 PM NON-TSTM WND GST 4 WNW ROOSEVELT PARK 43.23N 86.34W
01/05/2020 M41 MPH MUSKEGON MI MESONET
MESONET STATION MKGM4 3 WNW ROOSEVELT PARK.
0912 PM NON-TSTM WND GST 1 SSE SPRINGFIELD 42.32N 85.23W
01/05/2020 M40 MPH CALHOUN MI ASOS
ASOS STATION KBTL BATTLE CREEK EXECUTIVE
AIRPORT.
0757 PM NON-TSTM WND GST 2 SSW CASCADE 42.88N 85.52W
01/05/2020 M40 MPH KENT MI ASOS
ASOS STATION KGRR GERALD R FORD INTL.
1042 PM NON-TSTM WND GST MACATAWA 42.77N 86.20W
01/05/2020 M40 MPH OTTAWA MI MESONET
MESONET STATION HLNM4 HOLLAND HARBOR.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 3:31 PM EST | Gale Watch | GRR | 12 hr | |
| Jan 6, 3:34 PM EST | Lakeshore Flood Advisory | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 43 hr |
Nearby
Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.